Hail, Clay
- When
- August 27, 12:20 PM CST
- Where
- Clay County, 1.46 mi SSW of Moorhead
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.860, -96.760
Pea to quarter size hail fell in north Moorhead.
By the afternoon of August 27th, temperatures across most of the area had risen into the 70s, along with dew points around 60 F. A fairly strong upper level disturbance also moved into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the afternoon of August 27th, temperatures across most of the area had risen into the 70s, along with dew points around 60 F. A fairly strong upper level disturbance also moved into the area. Thunderstorms broke out over the southern Red River Valley in the early afternoon, then expanded north and east through the rest of the afternoon and early evening. The thunderstorms mainly dropped large hail, but a few tornadoes also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 27, 11:36 AM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1236 PM CDT SAT AUG 27 2016 .UPDATE... Issued at 1236 PM CDT Sat Aug 27 2016 Updated POPs a bit more for current radar trends. Storms have been redeveloping over the Ada area and with rain amounts over 2 inches now put out an Areal Flood Advisory for parts of Norman, Clay and Polk counties where radar shows the heaviest amounts. Some stronger cells have started to pop up in Richland county and with mixed layer CAPE values around 1000 J/kg and deep layer bulk shear 30 to 35 kts will have to monitor in case they intensify to severe levels. UPDATE Issued at 944 AM CDT Sat Aug 27 2016 Adjusted POPs for current radar trends. Short range models have the area of showers and storms oriented from southwest to northeast to continue to push towards Lake of the Woods. Some redevelopment will be possible later this afternoon in the southwestern counties. UPDATE Issued at 718 AM CDT Sat Aug 27 2016 Updated PoP/Wx forecast based on latest trends. Area of showers and a few thunderstorms has expanded this morning. The thunderstorms are basically in the central Red River Valley on the ND side...but moving NE. Still believe there will be redevelopment of stronger storms by noon or so in SE ND. && .SHORT TERM...(Today and tonight) Issued at 350 AM CDT Sat Aug 27 2016 An upper level trough is approaching from the west this morning with a surface low centered over west-central Manitoba. Instability is steadily increasing today as the cooler temps aloft and warm moist air near the surface both move into the area. Showers are currently underway in SE ND where some weak low level frontogenesis exists. Models point toward increasing coverage through the morning hours as the upper wave approaches. The strongest storms will likely develop in the early afternoon hours in eastern ND...and continue into the early evening in north-central MN. The convective allowing models favor southeastern ND and adjacent areas in MN. Both CAPE and shear are best in this area...where 1500-2500 J/kg of CAPE and 30-40 kts of deep shear will exist according to the NAM. SREF median and GFS both point toward closer to 1000 to maybe 1500 J/kg across parts of MN and SE ND. Nonetheless...upper support is very strong with this system and expect some activity...but severity remains in question. SPC has Marginal risk in place currently. Activity is expected to diminish quickly as wave passes the BDE/BJI/PKD line in the eastern forecast area early this evening. .LONG TERM...(Sunday through Friday) Issued at 350 AM CDT Sat Aug 27 2016 Sunday...Instability increases significantly for Sunday as low level flow pumps warm moist air northward into the area ahead of the next system. An upper wave and surface low will pass to the north in Canada...with a warm front expected to be draped E-W across SE ND and WC MN by afternoon. Higher CAPEs of nearing 5000 J/kg (NAM) or 3000 (GFS)...and deep shear of 30 kts make the possibility for severe storms possible given convection. However...models are finding a hard time breaking the cap with limited forcing. GFS is the most bullish on this event...firing TSs in SE ND near front. Marginal risk in place for Sunday from basically US Highway 2 and south. WRF NMM (4KM) is quiet and the NCAR ensembles have 3 of 10 members with a cell or two in the central RRV by 22Z. There is a chance for northern forecast area activity as well as the influence of the upper wave to the north brushes the Canadian border. Shear is reasonable in this area...but high instability in question. Also...the increased moisture and highs in the 80s will make Sunday feel rather warm under sunny skies. Monday...a cold front will push through most of the area late in the night Sunday night or Monday morning...except perhaps the far SE. Some thunderstorm activity will be possible mainly early on Monday. Highs will be a bit cooler...mainly in the upper 70s north to low 80s south. Tuesday - Friday...Upper level troughs will still blanket the east and west coasts during the midweek period with upper ridge stretching from the central plains northwest into the Canadian Rockies. The ridge will be reflected at the surface by warming temperatures to a bit above seasonal averages portending the chance for a couple of convective intervals. The threat for more widespread RW/TRW coverage appear to be later in the week as a more pronounced southwest flow develops with a couple of embedded shortwaves. The gridded forecast offers continuity with previous forecasts, still featuring highest POPs on Friday/Day 7. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Aug 27 2016 Included TSRA or VCTS at all but KDVL as current band of showers and storms oriented southwest to northeast across the forecast area continues to redevelop. Think that the threat of thunderstorms will hang on through the rest of the afternoon before ending early evening. Some spots near the storms have seen reductions in ceilings to MVFR or even IFR conditions, but think this should be short lived and all sites will be VFR by late afternoon or early evening. After some clearing, there is the possibility of some stratus moving back into the area as south winds lift moisture northward. Most of the model solutions keep this south and east of the TAF sites so will leave out for now but keep an eye on things overnight. South winds should keep it mixed enough to prevent fog formation overnight, and will increase to the 10 to 15 kt range by the end of the period. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...JR SHORT TERM...Knutsvig LONG TERM...Knutsvig/WJB AVIATION...JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 412 AM CDT SAT AUG 27 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 412 AM CDT SAT AUG 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY SOUTH OF A LINE FROM TOLNA TO GRAFTON TO WASKISH. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS...AND THE THREAT TIMING IS DURING THE AFTERNOON TO EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY EVENING. WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP ON SUNDAY...BUT ANY STORMS THAT DO DEVELOP MAY GROW TO SEVERE LEVELS. THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHWEST AND WEST-CENTRAL MN ON MONDAY. OTHERWISE...THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THE END OF THE WEEK ACROSS PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1254 PM CDT SAT AUG 27 2016 MNZ003-029-030-NDZ053-271845- WILKIN MN-WEST OTTER TAIL MN-CLAY MN-RICHLAND ND- 1254 PM CDT SAT AUG 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTER TAIL...NORTHERN WILKIN...SOUTH CENTRAL CLAY AND NORTHEASTERN RICHLAND COUNTIES UNTIL 145 PM CDT... AT 1253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLFAX...OR 21 MILES NORTHWEST OF WAHPETON...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... WALCOTT AROUND 1255 PM CDT. COLFAX AROUND 100 PM CDT. ABERCROMBIE AROUND 105 PM CDT. CHRISTINE AND MCCAULEYVILLE AROUND 110 PM CDT. WOLVERTON AROUND 115 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4640 9704 4651 9709 4678 9639 4646 9622 TIME...MOT...LOC 1753Z 245DEG 30KT 4649 9694 LEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
113 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 2 WSW PRAIRIE ROSE 46.81N 96.87W
08/27/2016 M0.75 INCH CASS ND TRAINED SPOTTER
PEA TO PENNY SIZE HAIL.
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
116 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL FARGO 46.88N 96.82W
08/27/2016 M1.00 INCH CASS ND TRAINED SPOTTER
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
119 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL WEST FARGO 46.87N 96.90W
08/27/2016 M1.00 INCH CASS ND TRAINED SPOTTER
MOSTLY NICKEL TO QUARTER SIZE HAIL. WINDS ESTIMATED 40
MPH.
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
120 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL FARGO 46.88N 96.82W
08/27/2016 E0.75 INCH CASS ND TRAINED SPOTTER
DIME SIZE HAIL BEGINNING TO TURN THE GROUND WHITE.
&&
JAMThe Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
8 hail. Local standard time, as filed.
Pea to quarter size hail fell in north Moorhead.
Hail up to golf ball size fell at the intersection of county road 16 and 270th avenue. Drifts of hail up to one foot deep sat on the side of the road and crops were damaged.
Dime sized hail fell with winds estimated at 25 mph.
The hail was measured well after it had fallen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649104, 649105, 649106, 649107, 649108, 649109, 649110, 649111.